Alert archive / Iowa / Tornado Warnings in 1997
Tornado Warning 42, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 27, 1997, 4:22 PM CDT for Clinton County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1997, 4:22 PM CDT (21:22 UTC)
- Expired
- Jul 27, 1997, 5:25 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Clinton County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2407 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342 WFUS1 KMLI 272123 RRA TORMLI IAC045-272225- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 422 PM CDT SUN JUL 27 1997 * TORNADO WARNING FOR CLINTON COUNTY IN EAST CENTRAL IOWA * UNTIL 525 PM CDT * SOME LOCATIONS AFFECTED CALAMUS AROUND 425 PM CDT BUENA VISTA AROUND 425 PM CDT BLEIDORN AROUND 425 PM CDT GRAND MOUND AROUND 430 PM CDT DELMAR AROUND 435 PM CDT DEWITT AROUND 510 PM CDT * AT 419 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 30 MILES WEST OF CLINTON OR 5 MILES WEST OF A WHEATLAND TO DELMAR LINE MOVING EAST AT 25 MPH. DO NOT USE YOUR CAR TO OUTRUN A TORNADO. LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...GO TO A DITCH OR LOW SPOT. HIRSCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:00 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 27, 2:00 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT SUN JUL 27 1997 SO FAR STORMS HAVE NOT POPPED SOUTH OF THE OUTFLOW/FRONT. HOWEVER STRONG/SVR STORM WITH RIGHT MOVEMNT&86 CELL BASED VIL APPROACHING WESTERN PORTION OF CWA. THIS STORM TRACKING ALONG BOUNDARY AND SO MAY GET BUSY NEXT FEW HOURS. MODELS ALL SHOW FRONT TO DROP SOUTH OF THE AREA WITH THE ETA IN A BIGGER HURRY. NGM AND AVN ARE SIMILAR AND SLOWER WITH FRONT KEEPING SOME POPS INTO EARLY MONDAY MORNING I80 AND SOUTH. BEST JET DYNAMICS APROACH THE AREA LATE TONIGHT AND THERE4 THE BEST RAINS AFTER MIDNIGHT. LIKELY POPS TONIGHT/POPS SOUTH OF I80 EARLY TOMORROW. NEED MENTION OF HVY RAIN OVERNIGHT. CID 70/70 DBQ 66/70 MLI 71/70 BRL 73/70 HIRSCH
In the hours before
Local storm report, Jul 27, 3:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0410 PM 5 NW TIPTON IA TORNADO
07/27/97 CEDAR FUNNEL CLOUD REPORTED BY
LAW ENFORCEMENT
0320 PM CEDAR RAPIDS IA LIGHTNING
07/27/97 LINN MAN SERIOUSLY INJURED WHEN
LIGHTNING HIT NEARBY TREE
TEHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:23 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 62 min |
| Jul 27, 3:36 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 49 min |
| Jul 27, 3:43 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 62 min |
| Jul 27, 4:02 PM CDT | Tornado Warning | DVN | Cedar | 58 min |
| Jul 27, 4:16 PM CDT | Tornado Warning | DVN | Scott | 64 min |
Nearby
Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.